Tinnitus causes: Could my antidepressant be the culprit?
Medically reviewed by Drugs.com. Last updated on Nov 2, 2022.
Many medicines, including some medicines to treat depression, also called antidepressants, can cause ringing in the ears. Ringing in the ears is also known as tinnitus. Not all antidepressants cause tinnitus. If your antidepressant is causing your ears to ring, switching to a different drug may help the issue. But don't stop taking any of your drugs without talking to your health care provider.
Antidepressants cause ringing in the ears less often than other types of medicines. Other types of drugs that can cause ringing in the ears are aspirin, anti-inflammatory drugs or some antibiotics. Some health conditions are also more likely to cause ringing in the ears.
People who smoke are more likely to have ringing in the ears than nonsmokers.
Other causes of tinnitus include:
- Long time periods with exposure to loud noises.
- Blood vessel conditions.
- Age-related hearing loss.
- Wax buildup in the ear.
Caffeine has long been thought of as a possible cause of ringing in the ears. But some research has found that higher amounts of caffeine may be related to a lower risk of tinnitus in some people. This area needs more study.
Work with your health care provider to see if your antidepressant or something else is causing your ears to ring. Your symptoms may go away when you treat the cause.
If the cause isn't clear or treatment doesn't help, a device similar to a hearing aid might help cover the ringing. A change in medicine, a visit with a counselor or some methods to help you relax also may help you deal with the ringing.